Technical Tours

Hartebeespoort Dam
Tour of the Hartbeespoort Dam for presentation and tour of strategic interventions to rehabilitate the dam includes viewing of driving floats to neutralise eutrophication, earthworm farm, and hyacinth composting facility (HyaMatla)

Visit the new Cradle Moon Conservancy at the Heia Safari to view one of the largest hand-build stone dams in South Africa. Take a boat trip on the dam, enjoy cocktails and discuss its status as strategic reference of all upstream activities (Agriculture, mining, municipal services, etc.) of head waters of Crocodile Dam.

  • Depart ICC to Hartbeespoort Dam: 8h30 – 9h45 (1.5 hrs)
  • Presentation at Communication Centre by Petrus Venter (DWS) 10h00-11h00 (1hr)
  • Tour around Dam to view interventions + hyacinth composting facility: 11h00- 12h30 (1hr)
  • Boat ride to view driving floats + lunch: 12h30- 14h30 (2hr)
  • Depart for Heia Safari: 14h30- 15h10 (40mins)
  • Boat ride + presentation on dam and impact of upstream activities: 15h20 – 16h30 (70 mins) – includes one drink and snacks, option to buy additional drinks on board.
  • Depart for ICC 16h30 17h30 (1hr)

Cost: R2,012.50pp (includes 15% Vat)

Laboratory tours
To view best practise principles for water//wastewater analysis, toxicity testing and specialised applications for research testing.

Bus tour to the ERWAT Scientific Services: An accredited routine water and wastewater facility linked to a bulk service provider to demonstrate value add in decision making for the plants and also the accreditation and visit GARL (Golder Associates Research Laboratory): an accredited laboratory that specialises in toxicity testing and research testing.

  • Depart ICC by bus to ERWAT Scientific Services: 8h30 – 9h30 (1hr)
  • Tour of ERWAT Scientific Services: 9h30 – 11h30 (2 hrs).
  • Lunch: either packed lunch or local restaurant
  • Tour of GARL Lab: 14h00- 15h30 (1.5hr)
  • Depart to ICC: 15h30 – 16h30 (1 Hr)

Cost: R1,236.25pp (includes 15% Vat)

Anglo American Emalahleni Reclamation Plant
Production of potable water from mine water with engineering and environmental aspects addressed regarding the mine water decant pollution and how to address water resource scarcity. The tour further highlights the significance of the food-energy-water through exploration of the Kusile Power Station and the role of water in safeguarding sustainable energy supply.

A bus tour and site visit of the Anglo American Water Reclamation Plant located in Witbank (Emalahleni) to a plant which desalinates water from coal mine and supplements Emalahleni’s potable water supply by 20 Ml/d (20 – 40% of the municipal demand). The project is exemplary of a multipurpose Public/Private Partnership in which mine water is treated and reused to supply the Emalahleni Municipality with potable water and treated for optimise the operations of the mine, reducing its raw water abstraction demands.

The trip is concluded with a brief stop at the Kusile Power Plant to obtain an overview of the link between water and ensuring sustainable water supply.

  • Delegate arrival at ICC – 07:45
  • Depart ICC by bus and travel to Anglo American Emalahleni Water Reclamation Plant: 08:00 – 09:30
  • Site induction at Reclamation plant on arrival: 09:35 – 09:55
  • Presentation on key aspects of the plant, conceptualisation of the PPP, lessons learnt and Q & A session – 10:00 – 11:30
  • A walk around the plant to see how it is operated – 11:40 – 12:30
  • Lunch (catering to be provided by Anglo American free of charge) – 12:30 – 13:30
  • Depart Reclamation plant and travel to Kusile Power Station – 13:35 – 14:10
  • Bus tour of the key features of the Kusile Power Station – 14:15 – 15:15
  • Return to ICC – 15:30 – 17:00

*The schedule accommodates some comfort breaks for the delegates and 5 minute intervals for gathering delegates at key stops

Cost: R1,236.25pp (includes 15% Vat)

Biogas to Energy
To raise awareness on the practices of co-generation or Combined Heat and Power generation (CHP); Elevate the interest in anaerobic digestion and co-generation; and share lessons in planning and executing a CHP project.

Site visits to two wastewater treatment facilities in Gauteng involved in the conceptualising, planning, design, operation and management of a co-generation plant, to generate heat and electricity from methane (biogas).

This tour explores the practical realities to combine industrial and municipal waste and wastewater for optimised energy via PPP, Transaction Advisory and partnership arrangements for bankable projects

  • Depart ICC by bus to Zeekoegat WWTW (City of Tshwane: 8h30– 9h45 (1.5 hrs)
  • Site Visit of Sludge facilities and biogas generation with presentation on sludge handling and background to project. 10h00 – 12h00 (2hrs)
  • Travel to Northern Works WWTW (JHB Water): 12h00 – 13h00 (1hr)
  • Packed lunch on site
  • Site Visit of Biogas facility with discussion on technical and commercial aspects of project: 13h30 – 15h30 (2 hrs)
  • Depart for ICC: 15h30 – 17h00 (1.5 hrs).

Cost: R1,236.25pp (includes 15% Vat)

Vaal Dam and Boschkop Pump Station
To view and explore the complexities of the Integrated Vaal River System management, as an example of integrated water resource management. This will provide delegates with the opportunity to experience the operationalisation of water resources on the largest scale in South Africa.

Bus tour to the Vaal Dam and the Boschkop Pump Station. This Bus tour will include a visit to the area office on site, where a briefing will be done on the history of the Vaal Dam (it’s planning, construction, the subsequent raising of the dam wall, the water resources management and use of the dam. This will be followed by a site visit to the Dam Wall to visually experience the magnitude of the civil engineering structure, including an operations display to inform the mechanical and electrical engineering operations. This dam which is central to the Integrated Vaal River System, bears testament to the careful planning, management and multi sector cooperation that is required to sustain a critical resource of this nature, and weather the challenges of climate change including droughts and floods.

  • Delegate arrival at ICC – 07:45
  • Depart ICC by bus and travel to Vaal Dam via N1 and R59 towards Deneysville – 08:00 – 10:00
  • Delegate site induction – 10:05 – 10:25
  • Presentation on Integrated Vaal River System and Q&A session – 10:25 – 11:25
  • Walk around the Vaal Dam Wall – 11:25 – 12:25
  • Packed Lunch at the dam wall – 12:30 – 13:30
  • Depart Vaal Dam and travel to Boschkop Pump station – 13:35 – 13:55
  • Site induction 14:00 – 14:10
  • Tour of the Boschkop Pump Station – 14:10 – 14:40
  • Depart Boschkop Pump Station and travel to ICC – 14:50 – 16:50

Costs: R1,236.25pp (includes15% Vat)

Kruger National Park
Tour a world renown national part from the perspective of its integrated water and sanitation management and integrated river management aspects.

A bus tour to the Kruger National Park to view specific sites along the Sabie and Olifants and Crocodile rivers to view the impact of pollution on the river system. Stop over at 2 wastewater treatment facilities to discuss the design and monitoring and view integrated oxidation ponds, as appropriate technology to SanParks.

Two-day tour – itinerary to be provided

Cost:
Single per person: R7,417.50 (includes 15% Vat)
Sharing per person: R6,267.50 (includes 15% Vat)

Eastern Basin Acid Mine Drainage Treatment Plant
Tour to one of the largest high-density sludge (HDS) plants in the world with a capacity of 110Ml/d to explore the technology and challenges of treating acid mine drainage.

A bus tour and site visit to the Acid Mine Drainage Water Treatment plant in Springs to view the technology and understand the challenges in treating acidic mine water contaminated with heavy metals. This plant was commissioned by TCTA with a total construction cost of R1 Billion to treat acid mine drainage in Gauteng area. TCTA was mandated by the Department of Water Affairs to implement the necessary AMD water management and treatment infrastructure and the complete project encompassed two additional treatment plants in the Randfontein Estates area (Western Basin), the ERPM south-west vertical shaft area (Central Basin).

  • Depart ICC by bus to Springs: 8h15 – 9h45
  • Site visit and discussion on technology and project implementation: 10h00 – 13h00
  • Lunch – WISA to arrange finger lunch on site/packed lunch boxes.
  • Travel back to ICC: 13h30 – 15h00

Cost: R1,236.25pp (includes 15% Vat)